Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Sacramento, CA

November 20, 2013Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at Nov 20, 2013, 5:00 PM PST for Tuolumne County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2013, 5:00 PM PST (01:00 UTC)
Expired
Nov 20, 2013, 11:00 PM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 166 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2013-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2013-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WGUS56 KSTO 210100
FFWSTO
CAC109-210700-
/O.NEW.KSTO.FF.W.0003.131121T0100Z-131121T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 PM PST WED NOV 20 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR DEBRIS FLOWS FOR THE RIM FIRE BURN SCAR...
  CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 1100 PM PST

* RADAR INDICATES AN AREA OF RAIN WITH AMOUNTS FROM ONE-QUARTER TO   
  ONE-HALF INCH PER HOUR WILL BE MOVING OVER THE RIM FIRE BURN SCAR  
  AREA ROUGHLY FROM 6 PM TO 8 PM. THIS RAINFALL COULD RESULT IN      
  DEBRIS FLOWS OVER THE BURN SCAR AREA.

* ROADS INCLUDING HIGHWAY 120 THROUGH THE BURN SCAR AREA MAY BE      
  SUSCEPTIBLE TO MUD AND DEBRIS FLOWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES ARE EXPECTED WITH THIS
HEAVIER RAINFALL. DEBRIS FLOWS CAN POTENTIALLY TRAP AND KILL PEOPLE
CAUGHT IN THEIR PATHS.

IF YOU ARE IN OR NEAR A WILDFIRE BURN SCAR AREA...YOU MAY BE IN
IMMINENT DANGER. MOVE TO A SAFE AREA IMMEDIATELY.

&&

LAT...LON 3781 11988 3775 11988 3775 11994 3781 12003
      3782 12011 3789 12027 3809 12010 3809 11988
      3805 11986 3789 11989 3789 11982 3783 11982

$$
RB/JHM
1 follow-up statement
338 
WGUS76 KSTO 210605
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1005 PM PST WED NOV 20 2013

CAC109-210614-
/O.CAN.KSTO.FF.W.0003.000000T0000Z-131121T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
1005 PM PST WED NOV 20 2013

...THE FLASH FLOOD WARNING FOR DEBRIS FLOW FOR THE RIM FIRE BURN 
SCAR HAS BEEN CANCELLED FOR CENTRAL TUOLUMNE COUNTY...

RAINFALL ACTIVITY HAS DIED DOWN THIS EVENING THEREFORE THE THREAT OF 
DEBRIS FLOW HAS DIMINISHED AND THE WARNING HAS BEEN CANCELED.

LAT...LON 3781 11988 3775 11988 3775 11994 3781 12003
      3782 12011 3789 12027 3809 12010 3809 11988
      3805 11986 3789 11989 3789 11982 3783 11982

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 3:45 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 20, 3:45 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
345 PM PST Wed Nov 20 2013

.Synopsis...
Moist Pacific storm will continue the threat of precipitation
into early Thursday. Strong easterly winds over the Sierra and
gusty northerly winds elsewhere are expected behind this system
Thursday into Saturday. Benign weather returns for later in the
weekend and into next week.

&&

.Discussion...
Area radars show two features impacting NorCal this afternoon as
an upper trough moves onshore. First, a vigorous batch of
moisture has pushed through the Bay Area and into the Northern
San Joaquin Valley. Thunderstorm activity has been fairly limited
as expected, with only a few lightning strikes in the more
convective cells on the southern side of the precip band. The
main threat with these few embedded thunderstorms is heavy rain.
The HRRR model has a good handle on the whole area of precip, and
continues its track into the Motherlode and Sierra by early this
evening. Meanwhile, colder air should bring snow levels down as
low as 6000ft. At this time, it appears the heavier snow (3-6 or
more") would be south of Highway 50, in an area where most passes
are now closed. For now, will handle snow possibility with short
term statements. Heavy precip over the large burn scar from the
Rim Fire remains a concern.

The other area of interest on regional radars is a circulation
center currently over the Eureka area. High res models show this
area of precip shifting southeastward overnight, bringing a
lingering chance of showers to the area. Radar returns are much
lighter with this feature so additional moderate to heavy precip
is not expected.

Shower activity should subside by mid-day tomorrow as the trough
pulls eastward. A few lingering showers are possible into the
afternoon along the Sierra, but mostly east of the Sierra Crest.
Clearing skies are expected by the afternoon.

Focus turns to the potential for strong winds over much of the
area by tomorrow afternoon as CAA ensues and tight pressure
gradients setup across the region. A roughly north-south MSLP
gradients sets up across the valley and coastal mountains, with
more of an east-west gradient of the Sierra. In addition to
surface gradients, 700mb winds are progged to strengthen
significantly as the trough closes off into a closed low over
SoCal and the flow over our area turns to northeasterly. The
NAEFS shows this area of elevated 850mb-700mb winds running about
5 standard deviations from the average for the east-west
component of the wind (in other words, the strongest east-west
winds the model has seen in its 30 year record). Expecting
advisory-level winds in the Sac Valley (mostly on the west side
of the valley), Delta area, Lake County vicinity, and foothills.
Valley winds look to be the strongest tomorrow, while the Delta
and Clearlake areas could see lingering winds into Friday. While
the winds speeds will not be unusual for the Delta, the northerly
direction may cause greater impact since it is not as common.
Over the Sierra, very strong winds are expected late tomorrow
through early Saturday. A cross section of the NAM12 shows the
strongest winds from the crest westward down to around 5000ft.
Latest guidance supports warning-criteria winds (>50 MPH),
bringing the possibility of downed trees and local power outages.
Meteorologically, this event looks to be similar to Nov 30th
2011, wherein strong winds led to toppled trees in the higher
Sierra.

Dry and benign weather returns Sunday as a the SoCal low shifts
eastward and a ridge builds in along the West Coast. Temperatures
across the area look to return to around normal for this time of
year. -DVC

.Extended Discussion (Sunday through Wednesday)

A high pressure ridge aloft will slide over the West Coast
through the extended period bringing dry conditions and continued
fair skies. Light pressure gradients at the surface and aloft will
keep winds generally light. The upper ridge axis will shift east
by early next week. Longer range models are indicating the
potential of a low pressure system approaching California around
Thanksgiving. Confidence is low in the details at this time
however.

Dang

&&

.Aviation...

Low pressure system currently over the region, bringing scattered
showers and poor flying conditions today. Widespread MVFR/IFR
conditions in the Valley will gradually improve to VFR/MVFR
tonight. Over the mountains, IFR/LIFR conditions will continue
for much of the next 24 hours with snow levels between 6000-7000
ft. There will be a slight chance of TSRA in the Valley generally
south of KSMF through early evening.

Winds will be south 5-15 kt today, becoming light tonight, then
shifting to the north 15-25 kt with local gusts up to 40 kt
Thursday.

An Airport Weather Warning has been issued for the Redding
Airport for gusty north winds Thursday.

Dang

&&

.STO Watches/Warnings/Advisories...
High wind warning from 7 PM Thursday to 4 AM PST Saturday West
Slope Northern Sierra Nevada...Western Plumas County/Lassen Park.

Wind advisory from 10 AM Thursday to 7 PM PST Friday Carquinez
Strait and Delta.

Wind advisory from 10 AM to 7 PM PST Thursday Central Sacramento
Valley...Northern Sacramento Valley...Southern Sacramento Valley.

Wind advisory from 7 PM Thursday to 4 AM PST Saturday
Motherlode...Northeast Foothills/Sacramento Valley.

Wind advisory from 7 PM Thursday to 7 PM PST Friday Clear
Lake/Southern Lake County.

&&
Hazardous weather outlook, Nov 20, 7:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED NOV 20 2013

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED NOV 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THREAT OF VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS TODAY INTO
TONIGHT WITH POSSIBLE SLICK ROAD CONDITIONS AND CLOGGED STORM
DRAINS. A SLIGHT CHANCE OF AFTERNOON VALLEY THUNDERSTORMS.

* SPECIAL WEATHER STATEMENT....SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

STRONG NORTH TO EAST WINDS ARE EXPECTED TO DEVELOP BY LATE THURSDAY
INTO FRIDAY AND PERSIST INTO EARLY SATURDAY ACROSS THE SACRAMENTO
VALLEY, COASTAL RANGE AND ESPECIALLY THE SOUTHERN CASCADES AND
NORTHERN SIERRA NEVADA MOUNTAINS AND FOOTHILLS.

* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Special weather statement, Nov 20, 2:21 PM PST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
221 PM PST WED NOV 20 2013

CAZ019-202300-
NORTHERN SAN JOAQUIN VALLEY CA-
221 PM PST WED NOV 20 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PST

AT 218 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PATTERSON..MOVING EAST-SOUTHEAST AT 10 MPH.

THIS CELL WILL LIKELY PRODUCE VERY HEAVY RAIN...AND POSSIBLY SMALL
HAIL...AND ISOLATED DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CERES...
   KEYES...
   TURLOCK...

LAT...LON 3756 12115 3762 12094 3749 12078 3740 12096
      3740 12115
TIME...MOT...LOC 2219Z 272DEG 10KT 3747 12106

JHM
Local storm report, Nov 20, 2:40 PM PST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST WED NOV 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLOOD            2 SE STOCKTON           37.95N 121.29W
11/20/2013                   SAN JOAQUIN        CA   DEPT OF HIGHWAY

            ROADWAY FLOODING ON HWY 4 IN STOCKTON

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Nov 20, 3:22 PM PST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
322 PM PST WED NOV 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLOOD            5 SSW TRACY             37.67N 121.46W
11/20/2013                   SAN JOAQUIN        CA   DEPT OF HIGHWAY

            CORRAL HOLLOW OFFRAMP CREEK GONE OVER BANK
            AND RDWY WASHED AWAY

&&

NWS SACRAMENTO CA
IRIS SYSTEM

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.